Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Pueblo, CO

July 26, 2017El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2017, 3:08 PM MDT for El Paso County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2017, 3:08 PM MDT (21:08 UTC)
Expired
Jul 26, 2017, 4:00 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:32 PM MDTTSTM WND DMG3 W Falcon, COTREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS55 KPUB 262108
SVRPUB
COC041-262200-
/O.NEW.KPUB.SV.W.0172.170726T2108Z-170726T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
308 PM MDT WED JUL 26 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central El Paso County in east central Colorado...

* Until 400 PM MDT

* At 308 PM MDT, a severe thunderstorm was located over northwestern
  Colorado Springs, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Colorado Springs, Air Force Academy, Manitou Springs, Yoder,
  Ellicott, Schriever AFB, Peterson AFB, Falcon, Cimarron Hills,
  Security-Widefield and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 10405 3886 10406 3871 10460 3885 10492
      3898 10483 3903 10439
TIME...MOT...LOC 2108Z 288DEG 14KT 3894 10480 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
3 follow-up statements
544 
WWUS55 KPUB 262122
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
322 PM MDT WED JUL 26 2017

COC041-262200-
/O.CON.KPUB.SV.W.0172.000000T0000Z-170726T2200Z/
El Paso CO-
322 PM MDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 322 PM MDT, a severe thunderstorm was located over northern
Colorado Springs, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Very heavy rain is also occurring with this storm. 

Locations impacted include...
Colorado Springs, Air Force Academy, Yoder, Ellicott, Schriever AFB,
Peterson AFB, Falcon, Cimarron Hills and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 10405 3886 10406 3871 10460 3887 10490
      3898 10483 3903 10439
TIME...MOT...LOC 2122Z 278DEG 11KT 3894 10475 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
692 
WWUS55 KPUB 262139
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
339 PM MDT WED JUL 26 2017

COC041-262200-
/O.CON.KPUB.SV.W.0172.000000T0000Z-170726T2200Z/
El Paso CO-
339 PM MDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 339 PM MDT, a severe thunderstorm was located over Falcon, or 10
miles northeast of Colorado Springs, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Northeastern Colorado Springs, Schriever AFB, Yoder, Ellicott, Falcon
and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 10427 3884 10421 3874 10458 3890 10476
      3899 10470 3901 10448
TIME...MOT...LOC 2139Z 288DEG 14KT 3892 10467 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
505 
WWUS55 KPUB 262157
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
357 PM MDT WED JUL 26 2017

COC041-262206-
/O.EXP.KPUB.SV.W.0172.000000T0000Z-170726T2200Z/
El Paso CO-
357 PM MDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EL PASO COUNTY WILL
EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3889 10427 3884 10421 3874 10458 3890 10476
      3899 10470 3901 10448
TIME...MOT...LOC 2156Z 288DEG 14KT 3890 10459 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:03 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 12:03 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1203 PM MDT Wed Jul 26 2017

.SHORT TERM...(Today and tonight)
Issued at 355 AM MDT Wed Jul 26 2017

...Thunderstorms...Heavy Rain...and Possible Flash Flooding Ahead...

Total Precipitable Water (TPW) values are running 150 to 170% of
average over southern Colorado.  These are the highest values I've
seen in the past 4 nights.  Dewpoints are equally impressive with
widespread 60s across the plains and even 50s in the high valleys at
Alamosa and Salida.  It's sticky out there.  The Monsoon is well
entrenched and the moisture is deep.  Models are forecasting plenty
of CAPE for storms today. High res models show a lot of convection
firing over southern Colorado in the afternoon, congealing into an
MCS and continuing east to southeast across the plains through the
evening and overnight hours. Big QPF bull's-eyes are being forecast
by all models in varying locations.  Can't be exactly sure where the
greatest amounts will fall.  But the point is...somebody is going to
get a lot of rain.  Considering our burn scar sensitivity to heavy
rain and the slow moving MCS expected to move across our plains
tonight, will go with a Flash Flood Watch for the eastern mountains
and plains from 21z this afternoon to 09z Thursday morning.
Southeast Colorado seems to be the target for the heaviest rain this
go around.  So, while we will have a Flash Flood Watch out,
surrounding offices likely will not, at least at this time.  This is
per collaboration with surrounding forecast offices early this
morning.

Additionally, there will be enough CAPE out there today (maybe 1500
j/kg) and enough shear for the possibility of a few severe storms
across the plains today.  The air aloft is pretty warm due to the
monsoon nature of the airmass but the high CAPE may compensate
enough to produce a few 1 inch hailers and 60+ mph winds. An active
day ahead!

.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM MDT Wed Jul 26 2017

Upcoming locally heavy rainfall will bring the potential for flash
flooding...

Upper ridge will be quasi-stationary across the southwest and south
central US, with the moisture rich monsoon plume over the central
Rockies through the rest of this week. This means widespread daily
showers and storms, first developing across the higher terrain and
then spreading into the adjacent high valleys and eastern plains.
Models have rain chances continuing into and through the overnight
as well. With the relatively weak flow aloft, and probable
development of MCS's, areas of heavy rain totals and potential flash
flooding will occur, especially across urban areas and burn scars.
There may be a few marginally severe storms during this time period,
and temperatures will be below seasonal norms, with abundant cloud
cover.

Through the weekend and early next week, trough across the eastern
US will push the upper ridge farther west.  Scattered afternoon and
evening showers and storms will be the rule, and be more
concentrated across the higher terrain and adjacent locations.
Storms would be enhanced, at times, with difficult to time
shortwaves rippling through the flow. There will still be the
potential for locally heavy rain totals and flash flooding, again
primarily across urban areas and burn scars. Temperatures will
remain below seasonal norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1203 pM MDT Wed Jul 26 2017

Widespread showers and thunderstorms will develop over the mountains
and spread east across the plains through the evening and overnight
hours tonight.  Initial convection will develop over the mountains
between noon and 2 pm, becoming scattered by 4 pm and then becoming
widespread across the plains after that through the evening.

Generally VFR conditions expected through 2 pm but then conditions
deteriorating through the afternoon and evening to scattered then
widespread MVFR and IFR conditions, especially along and east of
the mountains. KALS, KCOS, KPUB, will see a chance of storms
today, generally beginning around 20z. ALS likely has the least
chance of storms today while COS and PUB have much better chances.
Moist low level upslope will lead to MVFR and IFR stratus developing
at COS and PUB through early tomorrow morning, which could persist
through this TAF period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 3 PM MDT this afternoon through late
tonight for COZ072>089-093>099.

&&

SHORT TERM...LW
LONG TERM...TM
AVIATION...MW
Hazardous weather outlook, Jul 26, 11:37 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Wed Jul 26 2017

COZ058>089-093>099-271745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Wed Jul 26 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Numerous afternoon and evening thunderstorms are expected across
the mountains and plains today, as deep monsoon moisture spreads
across the region. Storms look to spread south and east across
the immediate adjacent plains through the late afternoon and
evening hours and out across the far southeast plains through the
late evening hours and into early Thursday morning.

With abundant moisture in place, locally heavy rainfall will be
possible with all storms, leading to the potential of flash
flooding across the area today, particularly on area burn scars
and over urban locations.

In addition, a few storms over the eastern plains could reach
severe limits during the afternoon, producing 1 inch diameter hail
and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms are expected Thursday and
Friday. Coverage of thunderstorms is then expected to diminish
some and be most likely across the higher terrain and adjacent
locations through the weekend and into the first part of next
week.

Risks with the storms will be lightning, small hail, and gusty
winds to 50 mph. Some storms could become marginally severe with
wind gusts to around 60 mph and quarter size hail. There will also
be a potential for flash flooding, especially Thursday and
Friday, and particularly across burn scars and urban areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and evening across much of southern Colorado.

23/23

In the hours before

Special weather statement, Jul 26, 3:00 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT WED JUL 26 2017

COZ081-084-085-262130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
300 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 7 miles north of Colorado Springs, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Air Force Academy, Manitou Springs, Black Forest,
Peterson AFB, Falcon, Cimarron Hills, Gleneagle and Cascade.

LAT...LON 3888 10497 3905 10490 3900 10451 3874 10463
TIME...MOT...LOC 2100Z 289DEG 10KT 3895 10485

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:03 PM MDTSpecial Weather StatementPUBSaguache27 min
Jul 25, 6:24 PM MDTAreal Flood AdvisoryPUBBent, Kiowa, Prowers3 hr
Jul 25, 6:34 PM MDTSpecial Weather StatementPUBFremont26 min
Jul 25, 6:45 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Saguache3 hr
Jul 25, 7:04 PM MDTSpecial Weather StatementPUBKiowa41 min
Jul 26, 4:24 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 11 more23 hr
Jul 26, 3:00 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 26, 3:37 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jul 26, 3:50 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jul 26, 3:55 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 26, 4:10 PM MDTSpecial Weather StatementPUBSaguache35 min
Jul 26, 4:12 PM MDTSpecial Weather StatementPUBTeller48 min
Jul 26, 4:22 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas23 min
Jul 26, 4:33 PM MDTFlash Flood WarningPUBTeller3 hr
Jul 26, 4:36 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 26, 4:40 PM MDTSpecial Weather StatementPUBEl Paso50 min
Jul 26, 4:43 PM MDTSpecial Weather StatementPUBHuerfano47 min
Jul 26, 4:49 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas116 min
Jul 26, 5:01 PM MDTAreal Flood AdvisoryPUBEl Paso, Pueblo3 hr
Jul 26, 5:04 PM MDTSpecial Weather StatementPUBTeller41 min
Jul 26, 5:19 PM MDTSpecial Weather StatementPUBLas Animas41 min
Jul 26, 5:31 PM MDTSpecial Weather StatementPUBCuster29 min
Jul 26, 5:39 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
Jul 26, 5:50 PM MDTAreal Flood AdvisoryPUBLas Animas115 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.